A Call to Arms: Advance Notice to My Adrenal Glands

Prednisone tablets

Standing tall in fatigues and combat boots, my hair waving somehow gracefully in the wind as helicopter blades beat the air around me, I raise my megaphone:

Listen up, adrenal glands. I’m headed to NY to see my rheumatologist in a week, and we are sure to discuss prednisone. Yeah, that again.

We all know it’s poison and probably causing some of my symptoms at this point, so it seems likely that this visit will be followed by another attempt to kick the habit.

It’s only 5 mg a day, adrenals. The amount you’re supposed to be producing for me, remember?

You’ve been taking it easy, haven’t you? Coasting and letting that little white pill do your work. Well, it’s time to wake up.

Here’s what’s going to happen. I’m going to slowly taper my dose of prednisone–this is no shock and awe campaign–to give you time to wake up. And in response, you will cooperate.

Be forewarned. My doc says it’ll take a Herculean effort to get off these last 5 mg of prednisone because you’ve been slacking off for two years, but I’m ready to take you on.

This isn’t a skirmish, adrenals. I’m not going to give up when my temperature spikes and my hair starts falling out again. Or when rashes run amok on my skin. Or when you remind me how much I can hurt.

I’m going to eat right. I’m going to exercise. I’m going to stick to my other medication regimens. I’m going to support my body in a thousand ways until you wake up and do your job.

Do you hear me, adrenals?  This will be your only warning before I start dropping milligrams. Take heed.

The megaphone clicks off audibly, and I let it fall to my side. I survey my body, the battle ground, and nod.

5 Comments on “A Call to Arms: Advance Notice to My Adrenal Glands

  1. I am on a taper after 13 years of high- dose prednisone. Am all the way down to 10 mg/ day from 90 mg/ day. Your imagery is inspiring…. I’ve logged on to follow you on your journey!

    Like

    • Thanks for following! I can’t imagine what it’s like after a high dose for over a decade! Congrats on moving from 90 to 10 mg. Holy smokes. Rock on, sister!

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: